Levofloxacin-induced Desquamation: A Possible and Rare Case Report

Author(s): Gurleen Kaur Gill, Manik Chhabra*, Sumit Pal Singh Chawla.

Journal Name: Current Drug Safety

Volume 15 , Issue 1 , 2020

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Introduction: Levofloxacin is a fluoroquinolone active against both gram-negative and gram-positive bacteria with a well-defined margin of safety and efficacy. It has various labeled adverse effects like other fluoroquinolones but its adverse effect like desquamation is rarely reported.

Methods: We present a case report of levofloxacin-induced desquamation in an Indian patient.

Case Report: A-38-year old female patient presented to the outpatient department, with chief complaints of peeling off her epidermal skin. Initially, Desquamation started on her greater finger, which slowly spread to her hand, feet, lower limbs as well as upper limb and neck region. She was prescribed Levofloxacin for respiratory tract infection.

Results and Discussion: Considering temporal relationship, upon causality assessment, (Adverse Drug Reaction) ADR was found to be likely, moderate and probable. The drug was withdrawn along with the initiation of supportive therapy and reaction subsided.

Conclusion: Although adverse drug reactions like desquamation are not fatal, this induces anxiety in the patients and reduces patient’s quality of life. This case report will help keep physicians vigilant about the current adverse drug reaction, helping in the early detection and management of ADR.

Keywords: Adverse drug reactions, levofloxacin, desquamation, palmoplantar exfoliation, gram-positive bacteria, SJS-TEN.

[1]
Lisha J, Annalakshmi V, Maria J, Padmini D. Adverse drug reactions in critical care settings: A systematic review. Curr Drug Saf 2017; 12(3): 147-61.
[http://dx.doi.org/10.2174/1574886312666170710192409] [PMID: 28699492]
[2]
Jangra MS, Chhabra M. Cycloserine induced suicidal tendencies and kanamycin induced ototoxicity in Indian MDR-TB patient: A case report. Curr Drug Saf 2018; 13(3): 211-3.
[http://dx.doi.org/10.2174/1574886313666180605095842] [PMID: 29866015]
[3]
Alayed N, Alkhalifah B, Alharbi M, Alwohaibi N, Farooqui M. Adverse drug reaction (ADR) as a cause of hospitalization at a government hospital in Saudi Arabia: A prospective observational study. Curr Drug Saf 2019; 14(3): 192-8.
[http://dx.doi.org/10.2174/1574886314666190520105330] [PMID: 31109277]
[4]
Manik C, Ankit G. Allopurinol-induced Stevens–Johnson Syndrome and toxic epidermal necrolysis: A case report. Asian J Pharm Clin Res 2019; 12(2): 5-7.
[5]
Crüger AM, Kaur-Knudsen D, Zachariae C, Rasmussen HB, Thomsen SF. Risk factors and mortality among patients with severe muco-cutaneous drug reactions. Dan Med J 2015; 62(8): A5122.
[PMID: 26239591]
[6]
Suresh R, Raffi J, Yuen F, Murase JE. Treatment of moist desquamation for patients undergoing radiotherapy. Int J Womens Dermatol 2019; 5(2): 124-5.
[http://dx.doi.org/10.1016/j.ijwd.2018.12.002] [PMID: 30997386]
[7]
Hausauer AK, Cohen DE. Keratolysis exfoliativa. Dermatol Online J 2015; 21(12): pii: 13030/qt6mv338nx.
[PMID: 26990340]
[8]
Singer S, Landthaler M, Hafner C. Erythema scarlatiniforme desquamativum generalisatum. Der Hautarzt; Zeitschrift fur Dermatologie, Venerologie, und verwandte Gebiete 2013; 64(2): 110-3.
[9]
Wimer SM, Schoonover L, Garrison MW. Levofloxacin: A therapeutic review. Clin Ther 1998; 20(6): 1049-70.
[http://dx.doi.org/ 10.1016/S0149-2918(98)80104-5] [PMID: 9916602]
[10]
Anderson VR, Perry CM. Levofloxacin: A review of its use as a high-dose, short-course treatment for bacterial infection. Drugs 2008; 68(4): 535-65.
[http://dx.doi.org/10.2165/00003495-200868040-00011] [PMID: 18318569]
[11]
Ball P. Efficacy and safety of levofloxacin in the context of other contemporary fluoroquinolones: A review. Curr Ther Res Clin Exp 2003; 64(9): 646-61.
[http://dx.doi.org/10.1016/j.curtheres.2003.11.003] [PMID: 24944413]
[12]
Martin SJ, Jung R, Garvin CG. A risk-benefit assessment of levofloxacin in respiratory, skin and skin structure, and urinary tract infections. Drug Saf 2001; 24(3): 199-222.
[http://dx.doi.org/10.2165/00002018-200124030-00004] [PMID: 11347723]
[13]
Has C. Peeling skin disorders: A paradigm for skin desquamation. J Invest Dermatol 2018; 138(8): 1689-91.
[http://dx.doi.org/10.1016/j.jid.2018.05.020] [PMID: 30032785]
[14]
Nair PA, Patel T. Palmoplantar exfoliation due to chloroquine. Indian J Pharmacol 2017; 49(2): 205-7.
[PMID: 28706336]
[15]
Patel J, Ringley JT, Moore DC. Case series of docetaxel-induced dorsal hand-foot syndrome. Ther Adv Drug Saf 2018; 9(8): 495-8.
[http://dx.doi.org/10.1177/2042098618776911] [PMID: 30364883]
[16]
Gurumurthi R, Nimmagadda RB, Mohan S. Docetaxel-induced hand and foot syndrome in a patient with metastatic breast carcinoma. Indian J Dermatol 2013; 58(5): 380-2.
[http://dx.doi.org/10.4103/0019-5154.117309] [PMID: 24082184]
[17]
Nikolaou V, Syrigos K, Saif MW. Incidence and implications of chemotherapy related hand-foot syndrome. Expert Opin Drug Saf 2016; 15(12): 1625-33.
[http://dx.doi.org/10.1080/14740338.2016.1238067] [PMID: 27718746]
[18]
Liu HH. Safety profile of the fluoroquinolones: Focus on levofloxacin. Drug Saf 2010; 33(5): 353-69.
[http://dx.doi.org/10.2165/11536360-000000000-00000] [PMID: 20397737]
[19]
Carbon C. Comparison of side effects of levofloxacin versus other fluoroquinolones. Chemotherapy 2001; 47(Suppl. 3): 9-14.
[http://dx.doi.org/10.1159/000057839] [PMID: 11549784]


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 15
ISSUE: 1
Year: 2020
Page: [61 - 64]
Pages: 4
DOI: 10.2174/1574886314666190708152223

Article Metrics

PDF: 30
HTML: 5